Mathematical Problems in Engineering
Volume 2004 (2004), Issue 2, Pages 93-107

Sliding mode control of a magnetic levitation system

N. F. Al-Muthairi and M. Zribi

Department of Electrical Engineering, Kuwait University, P.O. Box 5969, Safat 13060, Kuwait

Received 18 October 2003; Revised 23 February 2004

Copyright © 2004 N. F. Al-Muthairi and M. Zribi. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Sliding mode control schemes of the static and dynamic types are proposed for the control of a magnetic levitation system. The proposed controllers guarantee the asymptotic regulation of the statesof the system to their desired values. Simulation results of the proposed controllers are given to illustrate the effectiveness of them. Robustness of the control schemes to changes in the parameters of the system is also investigated.